Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 1, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 3, 2014, 4:29 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2014, 4:29 PM MST (23:29 UTC)
- Expired
- Jul 3, 2014, 6:30 PM MST
- In force
- 2 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 76 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 2453 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
863
WGUS55 KFGZ 032329
FFWFGZ
AZC005-025-040130-
/O.NEW.KFGZ.FF.W.0001.140703T2329Z-140704T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
429 PM MST THU JUL 3 2014
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
NORTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
* UNTIL 630 PM MST
* AT 425 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FALLING OVER THE SLIDE WILDFIRE BURN AREA. THE HEAVY
RAIN IS FALLING OVER THE WEST FORK OF OAK CREEK EASTWARD INTO
STERLING CANYON...WHERE RADAR ESTIMATES UP TO A HALF INCH OF RAIN
HAS FALLEN.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STERLING
FISH HATCHERY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
WEST FORK OAK CREEK...PUMPHOUSE WASH...OAK CREEK AND DRY CREEK.
LIFE-THREATENING FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES
IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER ROCKSLIDES...
MUDSLIDES...AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY NEAR THE
BURN AREA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3508 11189 3508 11172 3494 11175 3498 11183
3498 11187
$$
MCS2 follow-up statements
834
WGUS75 KFGZ 040014
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
514 PM MST THU JUL 3 2014
AZC005-025-040130-
/O.CON.KFGZ.FF.W.0001.000000T0000Z-140704T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-COCONINO AZ-
514 PM MST THU JUL 3 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR SOUTH
CENTRAL COCONINO AND NORTHEASTERN YAVAPAI COUNTIES...
AT 509 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE MODERATE RAIN SHOWERS OVER THE SLIDE WILDFIRE BURN AREA.
SHOWERS HAVE DECREASED IN INTENSITY...BUT RAIN CONTINUES AT THIS
TIME. THE MAIN FLASH FLOODING IMPACTS ARE EXPECTED ALONG THE WEST
FORK OF OAK CREEK TO STERLING CANYON AND THE SWITCHBACKS ALONG 89A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
WEST FORK OAK CREEK...PUMPHOUSE WASH...OAK CREEK AND DRY CREEK.
HEAVY RAIN WILL TRIGGER LIFE-THREATENING FLASH FLOODS...AS WELL AS
MUDSLIDES...ROCKSLIDES...AND DEBRIS FLOWS WITHIN REMOTE PORTIONS OF
THE WEST FORK DRAINAGE OF OAK CREEK. MOVE TO HIGHER GROUND
IMMEDIATELY.
RESIDENCES AND RECREATIONAL AREAS IN THE MAIN PORTION OF OAK CREEK
CANYON ARE NOT EXPECTED TO OBSERVE SIGNIFICANT IMPACTS FROM THIS
EVENT. HOWEVER...ASH AND DEBRIS FROM THE WEST FORK DRAINAGE MAY FLOW
INTO OAK CREEK.
&&
LAT...LON 3508 11189 3508 11172 3494 11175 3498 11183
3498 11187
$$
MCS670
WGUS75 KFGZ 040117
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
617 PM MST THU JUL 3 2014
AZC005-025-040123-
/O.CAN.KFGZ.FF.W.0001.000000T0000Z-140704T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-COCONINO AZ-
617 PM MST THU JUL 3 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
COCONINO AND NORTHEASTERN YAVAPAI COUNTIES...
RAINFALL HAS MOVED OUT OF THE SLIDE WILDFIRE BURN AREA. ELEVATED
FLOW MAY CONTINUE IN THE WEST FORK OF OAK CREEK DRAINAGE THIS
EVENING DUE TO EARLIER HEAVY RAIN. OTHERWISE...NO ADDITIONAL IMPACTS
ARE EXPECTED.
LAT...LON 3508 11189 3508 11172 3494 11175 3498 11183
3498 11187
$$
MCSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:30 PM MST, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 3, 2:30 PM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 230 PM MST THU JUL 03 2014 .SYNOPSIS...EXPECT INCREASING CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY FOR THE REMAINDER OF THE WEEK AND INTO THE HOLIDAY WEEKEND. TEMPERATURES WILL SLOWLY DECREASE AND RETURN TO SEASONAL NORMAL VALUES AS CLOUD COVER AND RAINFALL INCREASE. && .DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE HIGHER TERRAIN OF THE WHITE MTNS...MOGOLLON RIM...AND KAIBAB PLATEAU THIS AFTERNOON. THE STORMS OVER THE WHITE MTNS ARE DRIFTING TO THE SOUTHWEST AND WILL MOVE INTO LOWER TERRAIN THIS AFTERNOON AND EVENING. HIGH RESOLUTION RAPID REFRESH /HRRR/ MODEL INDICATES THAT THESE STORMS MAY DEVELOP A STRONG OUTFLOW THAT WILL PUSH WEST OR SOUTHWEST INTO NRN GILA COUNTY AND YAVAPAI COUNTY AND KEEP CONVECTION GOING INTO THE LATE EVENING HOURS. CURRENT FCST WILL MAINTAIN MODERATE CHANCES FOR PCPN IN THESE AREAS TONIGHT. HIGH PRESSURE ALOFT CURRENTLY CENTERED OVER AZ WILL SHIFT EASTWARD INTO NM TODAY AND FRIDAY AND THE DEEP-LAYER FLOW WILL BECOME EASTERLY AND THEN SOUTHEASTERLY. THIS WILL ALLOW A SUBSTANTIAL AMOUNT OF SUBTROPICAL MOISTURE TO FLOW NORTHWARD INTO AZ BEGINNING TODAY AND CONTINUING INTO THE WEEKEND. THE PRESENCE OF TROPICAL SYSTEMS TO THE SOUTH OF BAJA AS WELL AS RECENT NOCTURNAL MESOSCALE CONVECTIVE SYSTEMS OVER WESTERN MEXICO HAVE INITIATED A GULF OF CALIFORNIA /GOC/ MOISTURE SURGE THAT SHOULD CONTINUE FOR THE NEXT FEW DAYS. ASCAT SCATTEROMETER DATA INDICATES SOUTHEASTERLY WINDS MOVING UP THE GOC WHILE MIMIC-TPW SHOWS THAT TROPICAL VALUES OF PRECIPITABLE WATER /PWAT/ HAVE MOVED UP THE ENTIRE LENGTH OF THE GOC AND INTO SWRN AZ. SFC DEWPOINTS ALONG THE LOWER COLORADO RIVER HAVE INCREASED SUBSTANTIALLY SINCE YESTERDAY AND THIS MOISTURE SHOULD MOVE NORTHWARD INTO COCONINO AND YAVAPAI COUNTIES TODAY. THIS LARGE SCALE INCREASE IN MOISTURE WILL RESULT IN ENHANCED SHOWER AND THUNDERSTORM ACTIVITY ACROSS MUCH OF AZ FOR THE HOLIDAY WEEKEND. WITH THE SUBSTANTIAL INCREASE IN DEEP-LAYER MOISTURE SOME OF THESE THUNDERSTORMS MAY PRODUCE MODERATE TO HEAVY RAINFALL. HIGH PRESSURE THEN SLOWLY SHIFTS BACK TO THE WEST OF AZ EARLY NEXT WEEK WITH A NORTHERLY FLOW DEVELOPING ACROSS THE REGION RESULTING IN A DOWNWARD TREND IN CONVECTIVE ACTIVITY FOR A FEW DAYS. && .AVIATION...FOR THE 00Z PACKAGE...THROUGH 03Z FRI...SCT -TSRA WITH ISOLD +TSRA CAUSING MVFR VSBY PRIMARILY OVER HIGHER TERRAIN. STORMS MAY MOVE SOUTHWESTWARD FROM THE MOGOLLON RIM INTO YAVAPAI AND NORTHERN GILA COUNTIES THIS EVENING. ERRATIC SURFACE WIND GUSTS TO 45KTS IN THE VCNTY OF CONVECTION. AFT 03Z...EXPECT DECREASING THUNDERSTORM ACTIVITY AND CLOUD COVER. AFT 17Z FRI...TSTORMS TO REDEVELOP...FIRST ALONG THE HIGHEST TERRAIN AND SPREADING TO LOWER ELEVATION DURING THE AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...HIGH PRESSURE ALOFT CURRENTLY CENTERED OVER AZ WILL SHIFT EASTWARD INTO NM ON FRIDAY. DEEP LAYER WIND FLOW WILL CONTINUE TO BECOME EASTERLY AND THEN SOUTH SOUTHEASTERLY OVER OUR AREA. THIS WIND SHIFT IS ALREADY ONGOING ACROSS THE WHITE MOUNTAINS AND STORMS MAY MOVE SOUTHWESTWARD FROM THE EASTERN MOGOLLON RIM INTO YAVAPAI AND NORTHERN GILA COUNTIES THIS EVENING. STARTING FRIDAY...SUBTROPICAL MOISTURE IS EXPECTED TO FLOW NORTHWARD INTO AZ FOR THE NEXT SEVERAL DAYS. LOOK FOR INCREASING SHOWER AND THUNDERSTORM AREAL COVERAGE WITH THE LIKELIHOOD OF MORE STORMS PRODUCING WETTING RAINS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........DB AVIATION.......DL FIRE WEATHER...DL FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 3, 3:34 AM MST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 334 AM MST THU JUL 3 2014 AZZ004>018-037>040-040715- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 334 AM MST THU JUL 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE MORNING INTO THE EARLY EVENING AND SPREAD EAST AND SOUTHWESTWARD OFF THE HIGHER TERRAIN OF NORTHERN ARIZONA. THESE STORMS WILL PRODUCE ISOLATED HEAVY RAINFALL WITH THE PRIMARY THREATS BEING LIGHTNING AND STRONG OUTFLOW WINDS IN EXCESS OF 45 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MONSOONAL MOISTURE WILL INCREASE ACROSS NORTHERN ARIZONA FROM FRIDAY INTO FIRST HALF OF NEXT WEEK WITH CHANCES FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING. DUE TO INCREASING SUBTROPICAL MOISTURE THROUGH SATURDAY...THE THREAT OF LOCALIZED HEAVY RAIN MAY BE POSSIBLE WITH MINOR BUT BRIEF FLOODING OF POORLY DRAINED AREAS AND IN SOME DRAINAGES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 3, 2:40 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
240 PM MST THU JUL 3 2014
AZZ008-013-016>018-037-032230-
GILA AZ-YAVAPAI AZ-COCONINO AZ-NAVAJO AZ-
240 PM MST THU JUL 3 2014
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN GILA COUNTY IN EAST CENTRAL ARIZONA
EXTREME SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA
SOUTHWESTERN NAVAJO COUNTY IN NORTHEAST ARIZONA
SOUTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
UNTIL 330 PM MST
AT 234 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
SEVERAL STRONG THUNDERSTORMS OVER THE HIGHER TERRAIN OF THE MOGOLLON
RIM AND WHITE MOUNTAINS. THESE STORMS HAVE PRODUCED STRONG OUTFLOW
WINDS THAT ARE MOVING INTO THE LOWER ELEVATIONS OF GILA COUNTY AND
YAVAPAI COUNTY. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE OVER THE
NEXT HOUR AS THE OUTFLOW BOUNDARY MOVES TO THE SOUTH AND SOUTHWEST.
LOCATIONS IMPACTED INCLUDE...
RURAL NORTHWESTERN GILA COUNTY...
RURAL SOUTHEASTERN COCONINO COUNTY...
RURAL SOUTHWESTERN NAVAJO COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.
&&
LAT...LON 3375 11099 3379 11116 3400 11144 3400 11175
3454 11177 3439 11004 3365 11010 3382 11033
3384 11057 3378 11068 3365 11078 3367 11085
3364 11092
TIME...MOT...LOC 2137Z 249DEG 2KT 3414 11119
DBSpecial weather statement, Jul 3, 3:26 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
326 PM MST THU JUL 3 2014
AZZ008-015>018-037-038-032330-
GILA AZ-YAVAPAI AZ-COCONINO AZ-NAVAJO AZ-
326 PM MST THU JUL 3 2014
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN GILA COUNTY IN EAST CENTRAL ARIZONA
SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA
SOUTHWESTERN NAVAJO COUNTY IN NORTHEAST ARIZONA
SOUTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
UNTIL 430 PM MST
AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
SEVERAL STRONG THUNDERSTORMS OVER THE HIGHER TERRAIN OF THE MOGOLLON
RIM AND WHITE MOUNTAINS. THESE STORMS HAVE PRODUCED STRONG OUTFLOW
WINDS THAT ARE MOVING INTO THE LOWER ELEVATIONS OF GILA COUNTY AND
YAVAPAI COUNTY. WIND GUSTS OF 25 TO 45 MPH ARE POSSIBLE OVER THE
NEXT HOUR AS THE OUTFLOW BOUNDARY MOVES TO THE SOUTH AND SOUTHWEST
INTO NORTHERN GILA COUNTY AND SOUTHEASTERN YAVAPAI COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.
&&
LAT...LON 3375 11099 3379 11116 3400 11144 3400 11178
3403 11204 3456 11205 3485 11163 3411 11023
3377 11025 3382 11033 3384 11057 3378 11068
3365 11078 3367 11085 3364 11092
TIME...MOT...LOC 2225Z 163DEG 2KT 3450 11134
DBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:40 PM MST | Special Weather Statement | FGZ | Gila | 50 min |
| Jul 3, 3:26 PM MST | Special Weather Statement | FGZ | Gila | 64 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.